Alert archive / Delaware / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

August 25, 2017Kent County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 25, 2017, 3:28 AM EDT for Kent County, Delaware. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2017, 3:28 AM EDT (07:28 UTC)
Expired
Aug 25, 2017, 4:15 AM EDT
In force
47 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, DE

The radar

The Dover AFB radar (KDOX), 37 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS81 KPHI 250728
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
328 AM EDT FRI AUG 25 2017

DEZ002-003-MDZ020-NJZ021-250815-
Inland Sussex-Kent-Caroline-Cumberland-
328 AM EDT FRI AUG 25 2017

...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN SUSSEX...KENT...EAST
CENTRAL CAROLINE AND SOUTHWESTERN CUMBERLAND COUNTIES...

At 327 AM EDT, radar indicated showers were located along a line
extending from near Dover Speedway to Woodside to near Greensboro.
Movement was east at 25 mph.

Winds up to 40 mph are possible with a gust front that will 
arrive just ahead of these showers.

Locations impacted include...
Dover, Milford, Denton, Harrington, Camden, Cheswold, Ellendale,
Bowers, Woodside, Viola, Newport, Rising Sun-Lebanon, Dover Base
Housing, Dover Speedway, Fortesque, Andrewsville, Port Norris,
Dividing Creek, Rising Sun and Big Stone Beach.

LAT...LON 3890 7589 3907 7566 3929 7555 3929 7543
      3926 7539 3930 7529 3930 7528 3926 7536
      3928 7524 3930 7525 3930 7501 3921 7506
      3922 7510 3918 7513 3922 7517 3921 7539
      3907 7541 3901 7533 3891 7530 3879 7545
TIME...MOT...LOC 0727Z 277DEG 23KT 3922 7552 3907 7559 3895 7575 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 25, 1:19 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 25, 1:19 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
119 AM EDT Fri Aug 25 2017

.SYNOPSIS...
Canadian high pressure will build southward into the region through
this weekend before progressing offshore around the middle of next
week. This high will bring a period of dry and seasonably cool weather
to the Mid-Atlantic through at least the beginning of next week. A
tropical or subtropical low is expected to develop east of the Florida
coast this weekend and lift slowly northeastward off the East Coast
next week. At this time, the system is expected to remain well southeast
of the area.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
On water vapor satellite imagery, The short wave trough axis
appears to still be over Central Pennsylvania. This is
supported by the current radar trends with showers just starting
to move into Berks County. Adjusted PoPs up and extended
through the rest of the night for locations west of the I95
corridor to reflect current radar trends and the slower arrival
of the trough. Also adjusted sky cover across the region as an
extensive mid level cloud shield is already expanding across the
region.

As mentioned by the previous shift, do not expect temperatures
to drop too much from where they are currently given the
increasing mid level clouds.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
Partly to mostly sunny. Seasonable. Max temps 1 to 5 degrees
below normal. 850 temps maybe 1C less than today so temps 1 to
2F cooler than what occurred on Thursday. Light northwest winds
except seabreezes developing on the coast.

A couple of models show isolated light shower potential but
now, we are not forecasting any sprinkle activity since we're
unsure where it might occur, if at all.

This forecast was a 50 50 blend of the 12z/24 GFS/NAM MOS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
An extended period with fair weather will continue in the long term.
High pressure will remain in control of the weather as it slides
across southern Canada and then off into the Atlantic early next
week. The models are in general agreement with the above situation.
The GFS model is showing some light precip near the shore areas
Saturday with the low level flow being onshore at that time. I don't
feel confident enough with this attm to raise pops into the slgt chc
range. Cloud cover across the coastal areas was increased however.
Temperatures will be a couple degrees below normal for late August,
overall pleasant for this time of year.

Next week, the onshore flow with the retreating high and an upper
trough developing across the east U.S. will result in increasing
chcs for clouds and showers. We therefore have continued with the
slight chc or low chc pops for most areas at those times. A sub-
tropical low over the east coast towards the middle of next week,
should remain far enough away to keep any significant showers
activity out of our CWA. This will be something to watch however.
Temperatures are expected to stay near seasonal norms, with more
humidity however.

&&

.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions are expected today and tonight. Mid level clouds
are already moving into the region and may persist for much of
the TAF period, but expect any ceilings to be above 5000 ft AGL.
A few showers may move over KRDG, KABE, and KILG through 12Z,
but based on upstream observations, even if they do move over a
TAF site, conditions should remain VFR.

Winds will be generally light (less than 10kt) and mostly out of
the north or northwest. The one exception is between 18 and 00Z,
a light sea breeze may develop and move into KACY (and possibly
KMIV). This could shift the winds to southerly or even
southeasterly, but wind speeds should remain light.

Outlook...

Sat thru Tuesday...A prolonged period of VFR conditions
expected with high pressure across the area. A few low clouds
near the shore possible Saturday. Winds mostly under 10 knots.

&&

.MARINE...
Winds and seas are expected to remain below small craft advisory
conditions through Friday.

Outlook...

Friday night through Sunday...Winds and seas below advisory
criteria. Fair weather.

Sunday night through Tuesday...SCA seas developing on the ocean
Sunday night and Monday then persisting into Tuesday. Sub-SCA
seas over Delaware Bay. Mostly fair weather expected.

Rip Currents...

There is a Low risk for the development of dangerous rip
currents at NJ and DE ocean beaches on Friday. However, with
late day sea breezes developing, the shift to a S to SE wind may
result in a localized moderate risk for the development of
dangerous rip currents, mainly at NJ ocean beaches late in the
day. Confidence is low at this time, so will keep the forecast
risk at Low.

Low does not mean NO risk! Please be smart selecting where you
swim. Safety requires a flotation device available nearby and
preferably swimming within sight of a lifeguard.

Also...not only are we hearing stories of bacteria here and
there along the NJ coast, but we were informed of a few Man O
War stings. So even in this outstanding weather pattern, follow
the advice of local officials regarding your swim zones.

IF anyone is seeking advice for choosing swim days along the NJ
and DE coasts...the next couple of days should be potentially
nicer versus next week (bacteria and Man o Wars issues excluded)
Next week, the swimming safety and comfort is expected to
diminish as noted below.

Early next week...the risk for the formation of dangerous rip
currents should increase to at least moderate. Atlantic waters
will become rough and more difficult to manage for swimmers
because of increasing easterly swells and persistent onshore
flow in association with the high re-centering to our north and
some sort of low pressure system moving northeast, off of the
southeast coast of the United States. The result, the building
of an 8 second easterly swell...possibly to 7 feet or so by
Monday or Tuesday, at least along the southern NJ and DE coasts.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...CMS
Near Term...Johnson
Short Term...Drag
Long Term...O'Hara
Aviation...Johnson/O'Hara
Marine...Drag/MPS/O'Hara
Hazardous weather outlook, Aug 24, 2:42 PM EDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
242 PM EDT Thu Aug 24 2017

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021-
PAZ054-055-060>062-070-071-101>106-252000-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Cumberland-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
242 PM EDT Thu Aug 24 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ003-004-NJZ013-014-020-022>027-252000-
Inland Sussex-Delaware Beaches-Western Monmouth-Eastern Monmouth-
Ocean-Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-
242 PM EDT Thu Aug 24 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The risk of rip currents is expected to increase early next week for
the New Jersey and Delaware beaches. Coastal flooding may also become
a concern next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-252000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
242 PM EDT Thu Aug 24 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 3:28 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
328 AM EDT FRI AUG 25 2017

DEZ002-003-MDZ020-NJZ021-250815-
Inland Sussex-Kent-Caroline-Cumberland-
328 AM EDT FRI AUG 25 2017

...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN SUSSEX...KENT...EAST
CENTRAL CAROLINE AND SOUTHWESTERN CUMBERLAND COUNTIES...

At 327 AM EDT, radar indicated showers were located along a line
extending from near Dover Speedway to Woodside to near Greensboro.
Movement was east at 25 mph.

Winds up to 40 mph are possible with a gust front that will
arrive just ahead of these showers.

Locations impacted include...
Dover, Milford, Denton, Harrington, Camden, Cheswold, Ellendale,
Bowers, Woodside, Viola, Newport, Rising Sun-Lebanon, Dover Base
Housing, Dover Speedway, Fortesque, Andrewsville, Port Norris,
Dividing Creek, Rising Sun and Big Stone Beach.

LAT...LON 3890 7589 3907 7566 3929 7555 3929 7543
      3926 7539 3930 7529 3930 7528 3926 7536
      3928 7524 3930 7525 3930 7501 3921 7506
      3922 7510 3918 7513 3922 7517 3921 7539
      3907 7541 3901 7533 3891 7530 3879 7545
TIME...MOT...LOC 0727Z 277DEG 23KT 3922 7552 3907 7559 3895 7575

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:15 AM EDTSpecial Marine WarningPHI60 min

Nearby

Special Weather Statements in Delaware, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.